Missouri, 2015

Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015

July 1 to 2, 2015 · NWS EAX · 33 events in 6 counties and zones

Several rounds of severe thunderstorms developed during the early morning hours and during the afternoon and evening hours of July 1st. Within a northwest flow pattern, extreme instability developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of severe thunderstorms developed during the early morning hours and during the afternoon and evening hours of July 1st. Within a northwest flow pattern, extreme instability developed. As a shortwave tracked southeast over the region, increasing mid to upper level winds allowed for strong shear to develop. The greatest combination of instability and shear occurred during the afternoon and evening hours when supercell thunderstorms, producing several relatively weak tornadoes occurred on the southeast side of the Kansas City Metropolitan area. Several tornadoes occurred in Lees Summit and just west-southwest of the Pleasant Hill Weather Forecast Office. The storms also produced widespread heavy rainfall and there were numerous reports of 3 to 5+ rainfall reports. This led to numerous areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 10:57 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 30, 10:57 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT Tue Jun 30 2015

.SHORT TERM...(This Evening through Thursday)
Issued at 445 PM CDT TUE JUN 30 2015

The upper level ridge positioned across the western half of the
CONUS has kept the local region under northwest flow aloft. This has
allowed for another hazy day as smoke from Canadian wildfires has
spread down into the North and Central Plains. Additional CCN has
likely allowed the cirrus deck to become a bit thicker than it might
have under normal circumstances, keeping temperatures a bit cooler
across much of the CWA this afternoon.

A more active period of weather will begin tonight with several
rounds of convective activity expected through the remainder of the
week as multiple disturbances round the ridge. For tonight...initial
activity will begin as scattered showers and thunderstorms as
isentropic lift increases across the region near a weak front moving
into the CWA. A shortwave trough will be rounding the ridge and will
approach the region overnight. This will kick off an area of
thunderstorms across Nebraska which will congeal and move southward
towards northwest Missouri. This large thunderstorm complex will
move down out of Nebraska overnight and be the primary concern for
heavy rain for portions of central Missouri. PWAT values of 1.5 to
2.5 inches will allow any convection to be capable of heavy rainfall
and could quickly lead to flooding issues over central Missouri. The
850 nocturnal jet will develop over Kansas overnight with the nose
nudging into western Missouri. In addition, the front will settle
across central Missouri with shear vectors progged to be normal to
the convective line. Bulk shear values of 35-45 kts will allow for
bowing segments to develop along the convection line which may be
capable of strong, damaging winds. The expected MCS will likely dive
southward behind the front and then take a slight easterly turn as
it nears the frontal boundary. Given the above conditions, a Flash
Flood Watch has been issued for tonight through Thursday morning for
expected precipitation.

Outflow from overnight convection will help enhance the boundary and
will be the focus for another round of showers and thunderstorms
tomorrow afternoon and evening across southeastern portion of the
CWA.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 445 PM CDT TUE JUN 30 2015

The same trends are expected to continue through the extended with
the region under deep layer northwest flow allowing for the passage
of multiple low amplitude shortwave troughs. This would result in
continued precip chances each day and evening. The latest GFS
indicates perhaps a gradual warming trend in the far extended portion
of the fcst as mid-level heights slowly rise due to a slight eastern
expansion of the western CONUS ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1157 PM CDT TUE JUN 30 2015

Showers and thunderstorms will move into the terminals by TAF
issuance. These storms extend back into eastern Nebraska and will
cont to drop SE into the terminals thru the overnight hours.
Generally light thundershowers are expected occasionally reducing
vsbys to 5SM however there may be a pd btn 07Z-09Z of heavier rain
where vsbys may be reduced to 3SM. Otrw...cigs will remain VFR with
cigs around 5kft expected in storms. This round of storms will come
to an end by 11Z- 13Z. Conds should then remain VFR and dry thru the
remainder of the TAF cycle altho a low level jet is expected to
increase tomorrow afternoon which may spark another round of
thunderstorms at the terminals around 21Z-22Z however, the main focus
to the low level jet should be south of the terminals. However, to
account for the potential for thunderstorms around the terminals have
included a VCTS from 22Z-02Z (with the exception of STJ which should
remain dry). Winds around 10kts are out of the ESE tonight but will
veer to the SSE by morning before backing to the east again by the
evening hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
     038>040-044>046-054.

&&

SHORT TERM...PMM
LONG TERM...Pietrycha
AVIATION...73
Hazardous weather outlook, Jun 30, 3:54 AM CST, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 AM CDT TUE JUN 30 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
454 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS LATE TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 1, 12:06 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 AM CDT WED JUL 1 2015

MOZ029-030-037-038-044-010630-
CLAY MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-RAY MO-
106 AM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...SOUTHWESTERN
LAFAYETTE...NORTHWESTERN JOHNSON...JACKSON AND SOUTHWESTERN CLAY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 130 AM CDT...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AVONDALE TO GRAIN
VALLEY TO WELLINGTON...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SUGAR CREEK...INDEPENDENCE...RAYTOWN...ODESSA...BLUE SPRINGS...OAK
  GROVE...GRAIN VALLEY...LAKE LOTAWANA...MAYVIEW...LAKE TAPAWINGO...
  MAYWOOD...BATES CITY...UNITY VILLAGE...AULLVILLE...LAKE LAFAYETTE
  AND TARSNEY LAKES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3892 9450 3905 9454 3913 9460 3914 9459
      3915 9459 3916 9460 3921 9398 3900 9360
      3890 9378
TIME...MOT...LOC 0606Z 295DEG 42KT 3913 9450 3905 9417
          3912 9396

HAWBLITZEL
Special weather statement, Jul 1, 12:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT WED JUL 1 2015

MOZ054-010715-
HENRY MO-
144 AM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY COUNTY UNTIL
215 AM CDT...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALHOUN...OR 6 MILES SOUTHWEST OF WINDSOR...
MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINDSOR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3844 9376 3856 9366 3856 9355 3854 9351
      3852 9351 3842 9351 3831 9352
TIME...MOT...LOC 0644Z 302DEG 25KT 3847 9360

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 3 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 flash flood, 5 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 1, 12:45 AM CST
Where
Cass County, 0.79 mi WNW of Avon
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.825, -94.293

Winds were estimated to be 60 mph.

Hail, Henry

When
July 1, 12:50 AM CST
Where
Henry County, 0.54 mi E of Calhoun
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -93.620

Thunderstorm Wind, Henry

When
July 1, 1:00 AM CST
Where
Henry County, 0.54 mi E of Calhoun
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.470, -93.620

An 8 inch diameter red bud tree was uprooted.

Thunderstorm Wind, Cass

When
July 1, 1:20 AM CST
Where
Cass County, 1.62 mi W of Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.500, -94.330

Several trees were blown down.

Hail, Henry

When
July 1, 1:22 AM CST
Where
Henry County, 0.69 mi S of Urich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.460, -94.000

Thunderstorm Wind, Henry

When
July 1, 1:22 AM CST
Where
Henry County, 0.69 mi S of Urich
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -94.000

A tree was snapped at its base.

Flash Flood, Johnson

When
July 1, 1:30 AM CST to 5:30 AM CST
Where
Johnson County, 3.31 mi ESE of Warrensburg to 3.34 mi ESE of Warrensburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.760, -93.690

Division Rd west of Highway 13 flooded.

Flash Flood, Johnson

When
July 1, 1:30 AM CST to 5:30 AM CST
Where
Johnson County, 2.26 mi WSW of Montserrat to 2.07 mi W of Montserrat
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.770, -93.670

Highway 50 flooded due to Bear Creek flowing over the roadway.

Thunderstorm Wind, Johnson

When
July 1, 1:40 AM CST
Where
Johnson County, Leeton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -93.700

Several trees were blown down.

Flash Flood, Henry

When
July 1, 1:54 AM CST to 5:54 AM CST
Where
Henry County, 0.88 mi NE of Calhoun to 1.03 mi ENE of Calhoun
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.480, -93.620

Six to seven inches of water flowing over Highway 52.

Flash Flood, Henry

When
July 1, 4:50 AM CST to 8:50 AM CST
Where
Henry County, 0.54 mi E of Windsor to 4.87 mi NNE of Roseland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.530, -93.520

Numerous roads were closed due to flooding from the Windsor to Calhoun areas.

Flash Flood, Henry

When
July 1, 7:05 AM CST to 11:05 AM CST
Where
Henry County, 1.76 mi ESE of Calhoun to 1.74 mi ESE of Calhoun
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.460, -93.600

Highway OO was closed to water flowing over it from the East Fork Tebo Creek.

Tornado, Jackson

When
July 1, 5:51 PM CST to 5:55 PM CST
Where
Jackson County, 1.02 mi SE of Unity Vlg to 0.64 mi NNE of Lees Summit
Rating
EF1
Path length
0.93 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.941, -94.385

The tornado caused minor damage to a strip mall, blowing roofing tiles off and breaking shop and car windows. It also blew down a fireworks tent at Lees Summit North High School. Maximum winds were rated at 100 mph.

Tornado, Jackson

When
July 1, 6:04 PM CST to 6:05 PM CST
Where
Jackson County, 1.15 mi W of Lake Lotawana to 1.24 mi W of Lake Lotawana
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.897, -94.341

This brief tornado caused minor tree damage. Maximum winds were rated at 75 mph.

Tornado, Cass

When
July 1, 7:01 PM CST to 7:07 PM CST
Where
Cass County, 0.47 mi SW of Gowdy to 0.95 mi SW of Pleasant Hill
Rating
EF0
Path length
1.41 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.776, -94.307

This tornado produced tree damage to the southwest of Pleasant Hill. Highest winds were rated at 85 mph.

Hail, Pettis

When
July 1, 7:24 PM CST
Where
Pettis County, 3.12 mi NE of Camp Branch
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.680, -93.326

A deputy reported 1 inch hail near the intersection of 32nd St and Prairie Rd.

Thunderstorm Wind, Jackson

When
July 1, 7:30 PM CST
Where
Jackson County, 1.61 mi W of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.850, -94.380

A one foot diameter tree was blow down.

Flash Flood, Jackson

When
July 1, 7:30 PM CST to 11:30 PM CST
Where
Jackson County, 0.76 mi WNW of South Lee to 0.78 mi SSW of Lees Summit
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.906, -94.382

A photo of car stalled out on Highway 50 was shared via Social Media.

Thunderstorm Wind, Pettis

When
July 1, 7:38 PM CST
Where
Pettis County, 3.46 mi SW of Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.664, -93.274

Several power poles down on Highway B.

Thunderstorm Wind, Cass

When
July 1, 7:40 PM CST
Where
Cass County, Raymore
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.800, -94.450

A tree was uprooted and fell on to a garage.

Hail, Jackson

When
July 1, 7:42 PM CST
Where
Jackson County, 1.46 mi W of Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.853, -94.377

Hail, Jackson

When
July 1, 7:44 PM CST
Where
Jackson County, 1.38 mi N of Belvidere
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.840, -94.400

Flash Flood, Jackson

When
July 1, 7:45 PM CST to 11:45 PM CST
Where
Jackson County, 1.31 mi NE of Belvidere to 1.67 mi NE of Belvidere
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.832, -94.381

Roads flooded with photos of submerged cars in the Raintree area.

Flash Flood, Jackson

When
July 1, 7:58 PM CST to 11:58 PM CST
Where
Jackson County, 0.61 mi WNW of South Lee to 0.52 mi NNW of South Lee
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.905, -94.380

Flooding up to 3 feet deep at the intersection of Highway 291 and Highway 50.

Thunderstorm Wind, Henry

When
July 1, 8:00 PM CST
Where
Henry County, 0.54 mi E of Windsor
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.530, -93.520

A 100' by 60' barn was destroyed with only one wall left standing.

Flash Flood, Jackson

When
July 1, 8:08 PM CST to July 2, 12:08 AM CST
Where
Jackson County, 2.12 mi NW of Greenwood to 1.64 mi NW of Greenwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.870, -94.380

Highway 291 closed between Highway 150 and Hook Rd due to high water over the highway.

Thunderstorm Wind, Pettis

When
July 1, 8:10 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.620, -93.410

Six inch tree limbs were blown down.

Flash Flood, Pettis

When
July 1, 8:12 PM CST to July 2, 12:12 AM CST
Where
Pettis County, 2.14 mi SSE of Smithton to 3.15 mi SSE of Smithton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.650, -93.090

A spotter reported up to 6 inches of water flowing the road.

Thunderstorm Wind, Cass

When
July 1, 8:26 PM CST
Where
Cass County, 3.84 mi ENE of Freeman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.650, -94.440

Winds were estimated to be 60 mph.

Flash Flood, Jackson

When
July 1, 8:29 PM CST to July 2, 12:29 AM CST
Where
Jackson County, 1.75 mi NE of Belvidere to 1.2 mi WSW of Greenwood
Cause
Heavy Rain
Reported by
Public
Coordinates
38.840, -94.380

The public reported via social media that water was rushing over highway 291 in several spots near Lake Winnebago.

Thunderstorm Wind, Cass

When
July 1, 8:53 PM CST
Where
Cass County, 1.08 mi E of Archie
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -94.350

Several 6 diameter branches were blown down.

Thunderstorm Wind, Bates

When
July 1, 9:15 PM CST
Where
Bates County, Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -94.350

Two large trees were blown down.

Flash Flood, Bates

When
July 1, 10:50 PM CST to July 2, 2:50 AM CST
Where
Bates County, 0.58 mi NNE of Adrian to 0.4 mi WNW of Adrian
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.408, -94.345

Numerous roads in the town were impassable due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593820, 593803, 593808, 593809, 593804, 593810, 593831, 593843, 593811, 593839, 593832, 593833, 593821, 593822, 593823, 593805, 593812, 593834, 593813, 593814, 593806, 593807, 593835, 593836, 593815, 593837, 593816, 593838, 593819, 593840, 593817, 593818, 593842.